Alert archive / New Mexico / Flash Flood Warnings in 2010

Flash Flood Warning 59, NWS Midland/Odessa, TX

September 23, 2010Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 23, 2010, 6:29 AM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2010, 6:29 AM MDT (12:29 UTC)
Expired
Sep 23, 2010, 9:30 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 189 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 0.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2010-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2010-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

556 
WGUS54 KMAF 231229
FFWMAF
NMC015-231530-
/O.NEW.KMAF.FF.W.0059.100923T1229Z-100923T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 AM MDT THU SEP 23 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 930 AM MDT

* AT 620 AM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  WITHIN THE CITY OF CARLSBAD. FOUR FEET OF WATER WAS REPORTED
  TO BE OVER HIDALGO ROAD. ALTHOUGH MOST OF THE HEAVY RAIN HAS
  ENDED FOR CARLSBAD...FLASH FLOODING IS EXPECTED TO CONTINUE FOR
  THE NEXT SEVERAL HOURS DUE TO THE AMOUNT OF RAINFALL THAT HAS 
  OCCURRED. INDIVIDUALS TRAVELING IN AROUND CARLSBAD NEW MEXICO
  AND ALONG US62 SHOULD USE EXTREME CAUTION. LOW WATER CROSSINGS
  ALONG DARK CANYON SHOULD BE AVOIDED.  FIND AN ALTERNATE ROUTE
  OR WAIT FOR THE FLOOD WATERS TO SUBSIDE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARLSBAD
  NORTH AND AVALON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS
RIVER...NORTH SEVEN RIVERS...SHEEP DRAW...BLACK RIVER...ROCKY ARROYO
AND DARK CANYON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3261 10435 3259 10399 3222 10402 3226 10447

$$
1 follow-up statement
043 
WGUS74 KMAF 231443
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
843 AM MDT THU SEP 23 2010

NMC015-231530-
/O.CON.KMAF.FF.W.0059.000000T0000Z-100923T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
843 AM MDT THU SEP 23 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 AM MDT FOR
CENTRAL EDDY COUNTY...

AT 830 AM MDT...LOCAL EMERGENCY MANAGEMENT AND NATIONAL WEATHER 
SERVICE METEOROLOGISTS CONTINUED TO DETECT FLASH FLOODING OVER 
CENTRAL AND SOUTH CENTRAL EDDY COUNTY. WATER IS STILL FLOWING ACROSS 
HIDALGO ROAD AND DARK CANYON ROAD SOUTHWEST OF CARLSBAD. MOTORISTS 
SHOULD AVOID THIS AREA ENTIRELY. IN ADDITION...RAINFALL HAS NOW 
INCREASED OVER THE WARNED AREA WHICH WILL CONTINUE TO RESULT IN 
FLASH FLOODING IN AND AROUND THE CITY OF CARLSBAD.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARLSBAD
NORTH AND AVALON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS
RIVER...NORTH SEVEN RIVERS...SHEEP DRAW...BLACK RIVER...ROCKY ARROYO
AND DARK CANYON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3261 10435 3259 10399 3222 10402 3226 10447

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 5:25 AM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Sep 23, 5:25 AM MDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 AM CDT THU SEP 23 2010

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

MESSY CONDITIONS ON TAP NEXT 24 HRS...AS REMNANTS OF GEORGETTE
STREAM NE INTO THE REGION...RESULTING IN PERIODS OF SHRA/ISOLATED
CONVECTION...W/MODELS FOCUSING ON LATE AFTERNOON. CIGS WILL BOUND
BETWEEN VFR/MVFR OVER THE NEXT 18 HRS OR SO...THEN DETERIORATE
AFTER 06Z. NAM INITIALIZED A BIT BETTER ON LOW LEVEL MSTR THAN THE
GFS...BUT NAM GUIDANCE APPEARS TO BE OVERDONE...AS IT HAS BEEN THE
LAST FEW DAYS.

&&

.PREV DISCUSSION... /ISSUED 343 AM CDT THU SEP 23 2010/

DISCUSSION...
UPPER TROUGH MOVING IN FROM THE WEST WILL CONTINUE THE UNSETTLED
WEATHER FOR THE AREA.  TROPICAL MOISTURE OFF OF T.D. GEORGETTE THAT
MOVED UP THROUGH THE GULF OF CALIFORNIA YESTERDAY WILL CREATE THE
POTENTIAL FOR HEAVY RAIN TODAY ACROSS SOUTHEAST NEW MEXICO AND PARTS
OF WEST TEXAS.  AS THIS TROUGH MOVES EAST FRIDAY HIGH PRESSURE OVER
THE EASTERN U.S. WILL BUILD WEST AGAIN BECOMING CENTERED OVER
SOUTHERN CALIFORNIA BY SATURDAY.  THIS WILL PUT THE REGION INTO
NORTHWEST FLOW ALOFT WHICH IS ALSO FAVORABLE FOR RAIN IN THE AREA
AND PUSH A SHEAR AXIS ACROSS THE AREA SUNDAY.

AS OF LATE LAST NIGHT GEORGETTE MOVED INLAND AND BECAME A REMNANT
LOW LEAVING ABUNDANT PACIFIC MOISTURE ACROSS NORTHERN MEXICO... NEW
MEXICO... AND WEST TEXAS.  HEAVY RAIN DID FALL LAST NIGHT ACROSS
EDDY... LEA... AND PORTIONS OF CULBERSON COUNTY WITH THE POTENTIAL
FOR ADDITIONAL HEAVY RAIN TODAY.  WILL ISSUE A FLASH FLOOD WATCH FOR
THESE COUNTIES AND INCLUDE JEFF DAVIS AND PRESIDIO ALSO AS MET
GUIDANCE GIVES THE HIGHEST POPS FOR THE SOUTH ACROSS MARFA.  HAVE
INCREASED POPS FOR THESE LOCATIONS TO LIKELY CATEGORY.  AS OF 09Z
NEW STORM DEVELOPMENT HAS BEGUN ACROSS ELP AREA.  LATER SHIFTS MAY
NEED TO EXPAND THE WATCH AREA INTO THE WESTERN PERMIAN BASIN.
GFS/MAV MUCH DRIER... BUT BASED ON MODEL INITIALIZATION/RADAR
COMPARISON WILL LEAN TOWARD ETA/MET.

RAIN AND CLOUDS WILL HELP TO SUPPRESS HIGH TEMPERATURES.  WILL
CONTINUE PREVIOUS SHIFTS BELOW GUIDANCE FORECAST.  LOW CLOUDS
RETURNED TO THE PERMIAN BASIN BY MIDNIGHT AND SHOULD REMAIN ACROSS
THE EAST INTO THE AFTERNOON.  STRATUS RETURNS AGAIN FRIDAY MORNING
AND TO A LESSER EXTENT SATURDAY MORNING.  THIS SHOULD HELP TO KEEP
OVERNIGHT LOWS UP.  ON FRIDAY A SURFACE RIDGE BUILDS INTO THE AREA
PUSHING A WEAK FRONT INTO THE REGION.  MODELS DEVELOP PRECIP ALONG
THIS FEATURE.  SURFACE WIND SHOULD BECOME EASTERLY ACROSS THE AREA
WHICH IS UPSLOPE/COOLER.  ON SATURDAY A SECONDARY PRESSURE SURGE
BUILDS SOUTH WITH THE WIND BECOMING NORTHEASTERLY AGAIN.

WET CONDITION CONTINUE IN THE FORECAST WITH CHANCE TO SLIGHT CHANCE
POPS THROUGH MONDAY... AFTER THAT CONDITIONS BEGIN TO DRY OUT AND
RAIN CHANCES DROP QUICKLY AS UPPER RIDGE BUILDS IN FROM THE WEST.
BASED ON LONG RANGE MODELS IT IS NOT UNTIL THE MIDDLE OF NEXT WEEK
TIL A LEESIDE TROUGH DEVELOPS THAT STRONG SOUTHERLY FLOW RETURNS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
     GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
      DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...MARFA
     PLATEAU...PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS
     PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

44
Hazardous weather outlook, Sep 23, 3:14 AM MDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 AM CDT THU SEP 23 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
414 AM CDT THU SEP 23 2010 /314 AM MDT THU SEP 23 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

REMNANTS OF TROPICAL DEPRESSION GEORGETTE WILL STREAM NORTHEAST INTO
WEST TEXAS AND SOUTHEAST NEW MEXICO TODAY AND TONIGHT. AS A
RESULT... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...MAINLY OVER
SOUTHEAST NEW MEXICO...THE VAN HORN AND HIGHWAY 54 CORRIDOR...AND
THE DAVIS AND APACHE MOUNTAINS. ANY STORMS THAT DO DEVELOP WILL BE
ACCOMPANIED BY OCCASIONAL LIGHTNING AND VERY HEAVY DOWNPOURS.
BECAUSE OF THIS...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF
SOUTHEAST NEW MEXICO...CULBERSON...REEVES... JEFF DAVIS...AND
PRESIDIO COUNTIES...AND A PORTION OF BREWSTER COUNTY CONTAINING
ALPINE. ONE TO TWO INCHES OF RAINFALL WILL BE POSSIBLE IN THESE
AREAS...WITH HIGHER LOCALIZED AMOUNTS. SOUTHEAST NEW MEXICO AND
THE GUADALUPE MOUNTAINS RECEIVED BETWEEN TWO AND THREE INCHES OF
RAINFALL WEDNESDAY AFTERNOON AND NIGHT...AND SATURATED SOILS WILL
EXACERBATE FLASH FLOODING AS A RESULT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE BEST CHANCE FOR THUNDERSTORMS WILL SHIFT FARTHER SOUTH AND EAST
THROUGH MONDAY.   HEAVY RAIN WILL CONTINUE TO BE THE MAIN CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...LOCAL
INTERESTS SHOULD KEEP ABREAST WITH THE POTENTIAL FOR LOCAL
FLOODING AND FLASH FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 6:47 PM MDTAreal Flood AdvisoryMAFEddy118 min
Sep 22, 7:26 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Sep 22, 7:35 PM MDTFlash Flood WarningMAFEddy3 hr
Sep 22, 9:34 PM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Sep 22, 10:29 PM MDTFlash Flood WarningMAFEddy3 hr
Sep 22, 11:05 PM MDTAreal Flood AdvisoryMAFLea3 hr
Sep 23, 1:42 AM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Sep 23, 2:50 AM MDTFlash Flood WatchMAFEddy, Lea63 hr
Sep 23, 5:37 AM MDTAreal Flood AdvisoryMAFEddy113 min
Sep 23, 9:15 AM MDTFlash Flood WarningMAFEddy3 hr

Nearby

Flash Flood Warnings in New Mexico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.